Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Wichita, KS

June 14, 2017Harper County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2017, 2:19 AM CDT for Harper County, Sumner County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 2:19 AM CDT (07:19 UTC)
Expired
Jun 14, 2017, 3:00 AM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Harper County, KS, Sumner County, KS

The radar

The Vance AFB radar (KVNX), 52 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS53 KICT 140719
SVRICT
KSC077-191-140800-
/O.NEW.KICT.SV.W.0121.170614T0719Z-170614T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
219 AM CDT WED JUN 14 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Harper County in south central Kansas...
  Sumner County in south central Kansas...

* Until 300 AM CDT

* At 218 AM CDT, a severe thunderstorm was located near Manchester,
  or 7 miles south of Anthony, moving east at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wellington, Anthony, Caldwell, Argonia, South Haven, Mayfield,
  Milan, Hunnewell, Bluff City, Freeport, Perth, Riverdale and
  Wellington Airport.

This includes Interstate 35 between Mile Markers 1 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9810 3713 9817 3747 9737 3700 9722
TIME...MOT...LOC 0718Z 248DEG 42KT 3705 9800 

HAIL...1.25IN
WIND...60MPH
 
$$

ES
3 follow-up statements
665 
WWUS53 KICT 140726
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
226 AM CDT WED JUN 14 2017

KSC077-191-140800-
/O.CON.KICT.SV.W.0121.000000T0000Z-170614T0800Z/
Harper KS-Sumner KS-
226 AM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN HARPER AND SUMNER COUNTIES...

At 226 AM CDT, a severe thunderstorm was located 7 miles northeast of
Manchester, or 8 miles southeast of Anthony, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Wellington, Anthony, Caldwell, Argonia, South Haven, Mayfield, Milan,
Hunnewell, Bluff City, Freeport, Perth, Riverdale and Wellington
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9810 3713 9817 3747 9737 3700 9722
TIME...MOT...LOC 0726Z 248DEG 40KT 3706 9793 

HAIL...1.50IN
WIND...60MPH
 
$$

ES
847 
WWUS53 KICT 140741
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
241 AM CDT WED JUN 14 2017

KSC077-191-140800-
/O.CON.KICT.SV.W.0121.000000T0000Z-170614T0800Z/
Harper KS-Sumner KS-
241 AM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN HARPER AND SUMNER COUNTIES...

At 240 AM CDT, a severe thunderstorm was located 9 miles northwest of
Caldwell, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wellington, Anthony, Caldwell, Argonia, South Haven, Mayfield, Milan,
Hunnewell, Bluff City, Freeport, Perth, Riverdale and Wellington
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9810 3713 9817 3747 9737 3700 9722
TIME...MOT...LOC 0740Z 248DEG 42KT 3712 9773 

HAIL...1.00IN
WIND...60MPH
 
$$

ES
385 
WWUS53 KICT 140757
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
257 AM CDT WED JUN 14 2017

KSC077-191-140806-
/O.EXP.KICT.SV.W.0121.000000T0000Z-170614T0800Z/
Harper KS-Sumner KS-
257 AM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER AND SUMNER
COUNTIES WILL EXPIRE AT 300 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
around 40 mph are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3700 9810 3713 9817 3747 9737 3700 9722
TIME...MOT...LOC 0756Z 248DEG 42KT 3718 9754 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:50 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 13, 11:50 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1150 PM CDT Tue Jun 13 2017

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Friday night)
Issued at 240 PM CDT Tue Jun 13 2017

An upper low over Montana this afternoon will lift northeastward
across the northern Plains tonight into Wednesday. The trailing
end of the upper trough axis will move eastward across Kansas
tonight into Wednesday morning. Low-level winds will back in the
warm sector, with increased convergence along the dryline
extending from central Kansas to the Texas Panhandle late this
afternoon and evening, despite the dryline retreating slightly
westward this evening. Weakening inhibition, combined with lift
from the approaching upper trough and dryline convergence, should
allow fairly isolated storms to develop near the western fringes
of the forecast area by early this evening. A small cluster or two
may evolve overnight, aided by upper-level diffluent flow and a
strengthened low-level jet. Not expected widespread storm
coverage. Any isolated storms early on could be supercells given
very strong instability and moderately strong shear. A few reports
of large hail and severe wind gusts will be possible, with fairly
high LCL's.

As the upper low lifts into Canada on Wednesday, the trailing
frontal boundary is progged to stretch from northeast Kansas to
south-central Kansas, to northwest Oklahoma. Strong insolation and
rich Gulf moisture along/south of the front will lead to very
strong to extreme diurnal instability, with cap strength weakening
from northeast to southwest along the front in the afternoon.
Weak frontal convergence with some increased diffluent upper flow
may allow a cluster or two of storms to initiate southwestward
along the front in the pm/eve hours. Primarily, a multicell storm
mode seems favored with localized severe winds/hail possible.

Moderate west-northwesterly flow aloft is indicated Thursday into
Friday, with a lingering frontal/outflow/dryline intersection in the
Kansas region. Rich, Gulf moisture/instability will persist in the
warm sector with above normal temperatures, and continued periodic
chances for strong-severe storms over central/eastern Kansas.
Heat indices of 100-104 degrees are possible both afternoons.

.LONG TERM...(Saturday through Tuesday)
Issued at 240 PM CDT Tue Jun 13 2017

The GFS and ECMWF continue to indicate a shortwave trough
amplifying as it moves across the northern Plains/Upper
Mississippi Valley into the Great Lakes over the upcoming weekend.
This pushes a cold front southward through the forecast area
Saturday night, with an accompanying chance of thunderstorms. A
return to more seasonal temperatures is indicated behind the front
from Sunday into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1150 PM CDT Tue Jun 13 2017

Shower/thunderstorm chances will continue to progress east across
central and eastern Kansas overnight. While tempo groups may
eventually be needed for Salina, Wichita, Hutchinson and Chanute,
covered the threat with VCTS/VCSH for now. Breezy southwest winds
expected Wednesday morning, with a wind shift switching winds to
northwesterly and breezy for mainly Russell and Great Bend during
the morning. Slight chance for a few isolated storms Wednesday
afternoon and evening, generally along/southeast of the Kansas
Turnpike corridor.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  93  71  96 /  30  20  20  20
Hutchinson      71  93  68  97 /  40  10  10  20
Newton          72  92  70  95 /  30  20  10  30
ElDorado        73  92  70  94 /  30  30  30  20
Winfield-KWLD   73  93  71  95 /  30  30  30  20
Russell         68  92  65  97 /  40   0   0  30
Great Bend      67  92  65  98 /  40   0   0  20
Salina          73  94  68  97 /  40  10  10  40
McPherson       72  93  68  97 /  40  10  10  30
Coffeyville     75  89  71  92 /  10  20  30  20
Chanute         74  88  71  92 /  20  30  40  20
Iola            74  88  70  93 /  20  40  40  20
Parsons-KPPF    75  89  71  92 /  20  30  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ADK
Hazardous weather outlook, Jun 13, 7:54 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
754 PM CDT Tue Jun 13 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
754 PM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered thunderstorms will affect portions of
central and south-central Kansas this evening, mainly west of a line
extending from Salina to Hutchinson to Kingman. The strongest
activity will be capable of golfball size hail and 65 mph winds.
Additional thunderstorm activity could venture as far east as the
Flint Hills overnight, with a few strong to marginally severe storms
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms will be possible Wednesday afternoon and evening,
generally along and southeast of the Kansas Turnpike. Hail up to
golf ball size and damaging downburst winds will be the main
threats.

Scattered storm chances remain in the forecast Thursday through
Saturday night. Any storms that develop during this time will have a
good chance to become severe, with large hail and damaging winds
the main threats.

Heat indices of 100 to 104 are expected across much of the area
during the afternoon and early evening Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

A few storm spotters may be needed this evening, generally west of a
line extending from Salina to Hutchinson to Kingman.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 13, 9:37 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.82W
06/13/2017  M56.00 MPH       RUSSELL            KS   OFFICIAL NWS OBS

&&

BDK
Local storm report, Jun 13, 9:40 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     LINCOLN                 39.04N 98.15W
06/13/2017                   LINCOLN            KS   LAW ENFORCEMENT

            REPORTS OF 3-4 IN. DIAMETER TREE LIMBS DOWN.

&&

BDK
Local storm report, Jun 13, 9:46 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     1 N SYLVAN GROVE        39.03N 98.39W
06/13/2017  E60.00 MPH       LINCOLN            KS   TRAINED SPOTTER

            JUST NORTH OF SYLVAN GROVE ON K-14.

&&

BDK
Special weather statement, Jun 13, 9:47 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
947 PM CDT TUE JUN 13 2017

KSZ033-140330-
Lincoln KS-
947 PM CDT TUE JUN 13 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Lincoln County in central Kansas...

* Until 1030 PM CDT

* At 942 PM CDT...National Weather Service meteorologists were
  tracking dissipating storms across northern Ellsworth County.
  Strong winds were occurring well away from any thunderstorms.

wind gusts up to 60 mph will be possible across Lincoln county.

* Locations impacted include...
  Lincoln, Sylvan Grove, Beverly, Barnard, Westfall, Ash Grove,
  Wilson State Park and Wilson Lake.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3887 9793 3888 9849 3921 9849 3922 9793
TIME...MOT...LOC 0244Z 221DEG 43KT 3913 9819

HOWERTON
Special weather statement, Jun 13, 10:09 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1009 PM CDT TUE JUN 13 2017

KSZ048-140345-
Ellsworth KS-
1009 PM CDT TUE JUN 13 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...

* Until 1045 PM CDT

* At 1008 PM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from 7 miles north of Holyrood to near Lorraine...
  and moving northeast at 45 mph.

hail up to the size of dimes...brief heavy rain and wind gusts up to
50 mph will be possible with these storms.

* Locations impacted include...
  Ellsworth, Wilson, Kanopolis, Holyrood, Geneseo, Lorraine,
  Kanopolis Lake, Kanopolis State Park and Ellsworth Airport.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3887 9815 3866 9792 3852 9792 3852 9838
      3857 9848 3887 9848
TIME...MOT...LOC 0309Z 243DEG 39KT 3870 9844 3853 9825

HOWERTON
Special weather statement, Jun 14, 1:40 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
140 AM CDT WED JUN 14 2017

KSZ082-091-092-140715-
Harper KS-Sumner KS-Kingman KS-
140 AM CDT WED JUN 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  West central Sumner County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 215 AM CDT

* At 136 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sharon...moving northeast at
  45 mph.

Hail up to the size of nickels and winds around 50 mph are possible
with this storm.

* Locations impacted include...
  Anthony, Harper, Attica, Argonia, Zenda, Spivey, Cleveland,
  Danville, Freeport, Corwin, Rago, Runnymede and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3704 9833 3707 9835 3738 9835 3738 9843
      3766 9804 3724 9770
TIME...MOT...LOC 0639Z 240DEG 48KT 3725 9833

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:18 PM CDTSpecial Weather StatementICTBarton27 min
Jun 13, 8:29 PM CDTSpecial Weather StatementICTRice31 min
Jun 13, 8:35 PM CDTSpecial Weather StatementICTBarton25 min
Jun 13, 9:14 PM CDTSevere Thunderstorm WarningICTRussell44 min
Jun 13, 9:47 PM CDTSpecial Weather StatementICTLincoln43 min
Jun 13, 10:09 PM CDTSpecial Weather StatementICTEllsworth36 min
Jun 14, 1:40 AM CDTSpecial Weather StatementICTHarper, Kingman35 min
Jun 14, 3:10 AM CDTSpecial Weather StatementICTButler35 min
Jun 14, 6:43 PM CDTSpecial Weather StatementICTButler47 min
Jun 14, 6:50 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.